Alert archive / New York / Special Weather Statements in 2018
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jul 14, 2018, 6:45 PM EDT for Allegany County, New York. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2018, 6:45 PM EDT (22:45 UTC)
- Expired
- Jul 14, 2018, 7:15 PM EDT
- In force
- 30 min
- Issued by
- NWS Buffalo, NY
County Allegany County, NY
The radar
The Buffalo radar (KBUF), 122 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1799 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
765
WWUS81 KBUF 142245
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
645 PM EDT SAT JUL 14 2018
NYZ021-142315-
Allegany-
645 PM EDT SAT JUL 14 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEGANY COUNTY...
At 645 PM EDT, a strong thunderstorm was located near Whitesville, or
9 miles east of Wellsville, moving east at 40 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Wellsville, Whitesville, Andover, Stannards and Paynesville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 4200 7797 4214 7798 4221 7774 4202 7775
4200 7775
TIME...MOT...LOC 2245Z 258DEG 42KT 4210 7776
$$
RSHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 14, 4:59 PM EDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jul 14, 4:59 PM EDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 459 PM EDT Sat Jul 14 2018 .SYNOPSIS... A weak system will drift through the area through the evening yielding some showers and thunderstorms. Moisture and shower chances will become more relegated to the Southern Tier on Sunday while the heat starts to increase. By Monday, very hot and humid conditions will be apparent across the area. A big pattern shift to much cooler and briefly wetter conditions comes by mid-week. && .NEAR TERM /THROUGH SUNDAY/... Showers and embedded thunderstorms will continue across Western and North Central NY as a shortwave trough tracks across the eastern Great Lakes late this afternoon. Overall, intensity has been lackluster with the exception of the showers and thunderstorms coming onshore across northern Chautauqua and Southern Erie counties. Although moderate to heavy rain is expected in these showers and thunderstorms, this area has stablized due to the lake breeze that came onshore earlier today. That being said, favorable conditions for stronger thunderstorms exists further east towards interior NY. The aforementioned short wave to our west will continue to advance eastward the remainder of the day. In the environment ahead of it, our morning PWAT was 1.44 inches, and continued warm advection will yield higher PWAT values through the balance of the day. Thus, what convection is spurred by this incoming short wave trough may result in periods of heavy rain. That said, given transient support for ascent, storms should move along progressively, and the threat for flash flooding is low as a result. CAPE values really don't vault upward rapidly this afternoon with only roughly 1000 J/kg present over the interior portions of the CWA. This combined with paltry shear on the order of 20 kts in the 0-6 km layer would indicate only a very modest chance of a damaging wind gust over the areas outside of the lake shadows. This CAPE will most likely be harnessed and the short wave through moves across the area through the afternoon hours, which will result in a nice overlay of modest synoptic support for ascent with modest instability/shear. Large scale moisture above the boundary layer starts to become more limited to the Southern Tier with the passage of the short wave trough this evening. As this occurs, PoPs have been limited progressively farther south as a result. A brief interlude of nil synoptic ascent follows for the overnight before another weak wave moves along or just south of the NY/PA border on Sunday. Given ample low level moisture, this should allow for showers and thunderstorms to again develop in the Southern Tier. Farther north, drier air off the deck will start to limit chances. With deeper moisture in place for the balance of the day today, temperatures may not have a ton of additional upward mobility today. Likewise, with clouds locked in, low temperatures tonight will stay well above normal with no chance of substantial radiational cooling. But by Sunday, reduction in layer RH values will mean sun again returning, especially to the northern half of the CWA. As a result, temperature should start to jump up well above normal again on Sunday with drastically increased humidity values, as well. Even with this, though, we are likely to fall several degrees short of heat advisory criteria. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As this period opens Sunday night...any leftover isolated convection across the Southern Tier will quickly dissipate early in the evening with diminishing heating...leaving behind an otherwise dry and quiet night as broad upper-level ridging builds eastward across New York State. Meanwhile uncomfortable conditions will continue to prevail... with overnight lows ranging between the mid 60s and lower 70s along with continued dewpoints in the mid to upper 60s. On Monday the axis of the upper level ridge will quickly slide east across New England and out to sea...while a southwesterly flow of warmer and even more humid air overspreads our area in between surface high pressure situated well offshore of the southeastern states... and an upper level trough/attendant surface cold front that will be digging its way southeastward across the Central Great Lakes. Compared to yesterday...the latter system looks to get a little closer to our area during the day...with a little better moisture increase also noted in the latest model guidance. As the day progresses...diurnal heating of our very warm and humid airmass will lead to the development of moderate amounts of surface- based instability in areas away from lake influences...with developing lake breeze boundaries and the approach of the aforementioned upstream system helping to drive the development of another round of scattered to numerous showers and storms inland from the lakes. These may begin as early as late morning or midday along the lake breeze boundary east of Lake Erie...with this activity then becoming increasingly numerous and spreading northeastward across the Southern Tier and Genesee Valley/Finger Lakes through the course of the afternoon. With only very weak shear forecast to be in place...we still expect this activity to be largely "garden variety" in nature at this time. With respect to temperatures and humidity levels...Monday should easily be the most uncomfortable day of the week. While 850 mb temps have trended downward a little and now appear supportive of highs mainly in the mid to upper 80s with only a few spots reaching 90 degrees...these may well be offset by somewhat higher dewpoints in the lower 70s...such that peak apparent temperatures may still manage to reach into the mid 90s across a good portion of the lake plains during the afternoon. If realized...such readings would eventually warrant a round of Heat Advisories...a mention of which remains in the Hazardous Weather Outlook. Monday night and Tuesday morning the digging upper level trough will push its attendant cold front eastward and across our region. Increasing height falls/DCVA aloft and good low level convergence along the cold front will provide plenty of lift that will interact with plentiful moisture across our region (PWATS of as high as 2.0 inches)...thereby generating a welcome round of fairly widespread showers and scattered thunderstorms...for which PoPs have been bumped up into the categorical range. Given the high atmospheric moisture content and unfavorable timing of the front with respect to the diurnal cycle...the main threat from the convection will be for torrential downpours and locally heavy rainfall...though collapsing heavier precip cores could still lead to a non-zero risk of a few isolated strong to locally damaging wind gusts. All of this will continue to be highlighted within the Hazardous Weather Outlook. Over the past 12 to 18 hours the model guidance has been trending progressively faster with the timing of the frontal passage...with a consensus of the 12z guidance now bringing the boundary through a good portion of our area by daybreak Tuesday...before pushing it completely to our east by mid to late Tuesday morning. For our region...this would result in convective coverage peaking during the second half of Monday night before steadily diminishing from west to east during the Tuesday...with mid and late Tuesday afternoon now in fact appearing to be largely dry save for some leftover scattered light showers along our southeastern periphery. After one more sultry night Monday night...the passage of the cold front will be followed by an influx of progressively cooler and drier air during Tuesday...which will result in more comfortable afternoon highs of around 80...and surface dewpoints falling off into the upper 50s and lower 60s. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... In the wake of Tuesday's cold front...Canadian high pressure and much cooler/drier air initially draped across the Upper Great Lakes and Upper Midwest Tuesday night will gradually settle southeastward across our region through Thursday...before drifting east and off the New England coastline Thursday night and Friday. This will lead to a prolonged period of dry and uneventful weather that will last through Thursday night...before returning warmth and moisture on the backside of the departing ridge perhaps allows for the return of a few isolated to widely separated showers or storms to extreme far western New York by later Friday afternoon. With respect to temps... 850 mb temperatures within a couple degrees either side of +10C on Wednesday will slowly but steadily warm back into the mid teens by Friday...allowing daytime highs in the mid to upper 70s Wednesday to climb back into the lower to mid 80s by the end of the work week. Meanwhile humidity levels will be very comfortable through Thursday thanks to surface dewpoints ranging in the lower to mid 50s...before these creep back upward a bit on Friday. Looking a bit further out into the first half of next weekend...the medium range guidance remains in decent agreement on either a mid level trough or closed low pushing into the Central Great Lakes Friday night and Saturday. Out ahead of this system...a general southerly flow will continue to advect increasing amounts of warmth and moisture into our region...with increasing height falls/DCVA attendant to the trough interacting with this warmer/more humid airmass and leading to renewed chances for at least some scattered convection by Saturday. && .AVIATION /21Z SATURDAY THROUGH THURSDAY/... VFR conditions outside of thunderstorms are likely through the rest of the day. Brief visibility restriction to MVFR are likely where storms do develop through the evening. Low level moisture will continue to increase, which will allow for valley fog again tonight in the Southern Tier, which should mix out efficiently after sunrise on Sunday. Outlook... Sunday...VFR except locally MVFR in showers/thunderstorms. Monday...VFR except locally MVFR in showers/thunderstorms. Tuesday...VFR/MVFR in showers and thunderstorms. Wednesday...VFR. Thursday...VFR. && .MARINE... A weak cool front will cross the Eastern Great Lakes this evening. However, light winds and waves will accompany it outside of thunderstorms. A building ridge Sunday and Monday will maintain waves less than 2 feet on the lakes. A stronger cold front will pass across the Eastern Great Lakes region Tuesday, with west to northwest winds freshening Tuesday night and Wednesday. This may bring wave heights and wind speeds to advisory levels, especially on Lake Ontario. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Fries NEAR TERM...Fries/HSK SHORT TERM...JJR LONG TERM...JJR AVIATION...Fries MARINE...Fries
Hazardous weather outlook, Jul 14, 3:01 PM EDT, 3 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 301 PM EDT Sat Jul 14 2018 NYZ001>004-010-011-151915- Niagara-Orleans-Monroe-Wayne-Northern Erie-Genesee- 301 PM EDT Sat Jul 14 2018 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This Afternoon and Tonight. The chance of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The most uncomfortable day of the next week is expected on Monday, when temperatures in the upper 80s to around 90 and high humidity levels may lead to apparent temperatures in the mid 90s Monday afternoon. If realized...such readings would warrant the issuance of Heat Advisories. A fairly strong cold front is then forecast to cross the region Monday night and early Tuesday along with showers and scattered thunderstorms. Some of the thunderstorms could produce locally heavy rainfall and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-019>021-085-151915- Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie- 301 PM EDT Sat Jul 14 2018 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This Afternoon and Tonight. The chance of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A fairly strong cold front is then forecast to cross the region Monday night and early Tuesday along with showers and scattered thunderstorms. Some of the thunderstorms could produce locally heavy rainfall and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ013-014-151915- Livingston-Ontario- 301 PM EDT Sat Jul 14 2018 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This Afternoon and Tonight. The chance of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The most uncomfortable day of the next week is expected on Monday, when temperatures in the upper 80s to around 90 and high humidity levels may lead to apparent temperatures in the mid 90s Monday afternoon. If realized...such readings would warrant the issuance of Heat Advisories. A fairly strong cold front is then forecast to cross the region Monday night and early Tuesday along with showers and scattered thunderstorms. Some of the thunderstorms could produce locally heavy rainfall and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ005>008-151915- Northern Cayuga-Oswego-Jefferson-Lewis- 301 PM EDT Sat Jul 14 2018 This Hazardous Weather Outlook is for north central New York. .DAY ONE...This Afternoon and Tonight. The chance of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The most uncomfortable day of the next week is expected on Monday, when temperatures in the upper 80s to around 90 and high humidity levels may lead to apparent temperatures in the mid 90s Monday afternoon. If realized...such readings would warrant the issuance of Heat Advisories. A fairly strong cold front is then forecast to cross the region Monday night and Tuesday morning along with showers and scattered thunderstorms. Some of the thunderstorms could produce locally heavy rainfall and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-151915- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 301 PM EDT Sat Jul 14 2018 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...This Afternoon and Tonight. The chance of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A fairly strong cold front is forecast to cross the region Monday night and Tuesday morning along with showers and scattered thunderstorms. Some of the thunderstorms could produce localized strong gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf JJR
In the hours before
Special weather statement, Jul 14, 5:06 PM EDT, 1 hour 39 minutes before
Special Weather Statement National Weather Service Buffalo NY 506 PM EDT Sat Jul 14 2018 NYZ085-142215- Southern Erie- Including the cities of Orchard Park and Springville 506 PM EDT Sat Jul 14 2018 ...Thunderstorms with dangerous lightning through 6 PM... An area of showers and thunderstorms will cross the southern half of Erie county between 5 and 6 PM. While the embedded storms are not producing a great deal of lightning...they are generating an unusually high amount of positive strikes. These positive cloud to ground lightning strikes are much more powerful than the typical strikes and are often responsible for the majority of structure fires and deaths. Those with outdoor activities should take shelter until the lightning threat has passed. RSH
Special weather statement, Jul 14, 6:45 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
645 PM EDT SAT JUL 14 2018
NYZ021-142315-
Allegany-
645 PM EDT SAT JUL 14 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEGANY COUNTY...
At 645 PM EDT, a strong thunderstorm was located near Whitesville, or
9 miles east of Wellsville, moving east at 40 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Wellsville, Whitesville, Andover, Stannards and Paynesville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 4200 7797 4214 7798 4221 7774 4202 7775
4200 7775
TIME...MOT...LOC 2245Z 258DEG 42KT 4210 7776
RSHNearby
Special Weather Statements in New York, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.